Illinois, 2012Flash Flood and Damaging Wind in Illinois, May 3 to 4, 2012
May 3 to 4, 2012 · NWS DVN · 2 events in 2 counties and zones
Showers and thunderstorms began developing across west central Illinois in the early evening hours with severe thunderstorms moving into the area from eastern Iowa by 1030 PM CDT producing sporadic large hail, strong winds, and heavy rainfall. 13 inches in Mercer County to over 3 inches in Henry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms began developing across west central Illinois in the early evening hours with severe thunderstorms moving into the area from eastern Iowa by 1030 PM CDT producing sporadic large hail, strong winds, and heavy rainfall. The heaviest rainfall amounts in northwest Illinois ranged from 1.13 inches in Mercer County to over 3 inches in Henry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 5:29 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, May 3, 5:29 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT THU MAY 3 2012
.AVIATION...
CONVECTIVE INITIATION IS GETTING OFF TO A RELATIVELY WEAK START
WITH A FEW STORMS GETTING GOING GENERALLY ALONG A LINE FROM
KIRKSVILLE MO...THROUGH MACOMB IL...NORTHEAST INTO THE CHICAGO
AREA. EXPECT THAT CONVECTION WILL CONTINUE TO EXPAND IN AREAL
COVERAGE AND INTENSITY...AND SEEM MOST LIKELY TO AFFECT KBRL IN
THE NEXT SEVERAL HOURS...AND HAVE INCLUDED VCTS AND CB INDICATIONS
FOR NOW...BUT WILL LIKELY NEED TO AMEND FOR MORE SPECIFIC
THUNDERSTORM ACTIVITY THROUGH 06Z TONIGHT. KMLI IS ALSO AT RISK
FOR THUNDER THIS EVENING...BUT HAVE KEPT THINGS MORE LOW KEY FOR
NOW. REMAINDER OF TAF SITES MAY SEE SOME CONVECTION LATER THIS
EVENING AS THE CONVECTION CURRENTLY ONGOING OVER NORTHWEST IOWA
MOVES THIS DIRECTION BUT DUE TO LOW CONFIDENCE IN TIMING AND
PLACEMENT HAVE KEPT THINGS TO A GENERIC VCTS FOR NOW. THUNDERSTORM
ACTIVITY EXPECTED TO SLIP SOUTH OF THE TERMINALS BY 09Z
TONIGHT...AND HAVE THE REMAINDER OF THE NIGHT VFR AND QUIET. NEW
DEVELOPMENT IS EXPECTED IN THE VICINITY OF A BOUNDARY TOMORROW
AFTERNOON AND EVENING...BUT TIMING AND LOCATION IS STILL
UNDETERMINED AS IT DEPENDS ON TONIGHTS CONVECTION. ..LE..
&&
.PREV DISCUSSION... /ISSUED 319 PM CST THU MAY 3 2012/
SYNOPSIS...
12Z UA ANALYSIS HAS A LLJ RUNNING FROM THE SOUTHERN PLAINS INTO THE
GREAT LAKES WITH A WEAK TROF FROM WISCONSIN INTO ILLINOIS. 850MB DEW
POINTS WERE IN THE MID TEENS FROM THE SOUTHERN GREAT LAKES INTO
KANSAS. SATELLITE TRENDS THROUGH MID AFTERNOON SHOWS THE CI/CS
SHIELD RAPIDLY THINNING ACROSS THE AREA WITH DIURNAL CU DEVELOPING
WHERE THE STRONGEST HEATING IS OCCURRING.
18Z SFC ANALYSIS HAS THE OUTFLOW BOUNDARY FROM THE MISSOURI MCS
SLOWLY MOVING NORTH ACROSS NORTHERN MISSOURI AS A WARM FRONT. TWO
WEAK BUT SUBTLE BOUNDARIES WERE MOVING EAST ACROSS ILLINOIS THAT
WHERE PARTIALLY ASSOCIATED WITH OUTFLOW FROM THE NOCTURNAL MCS. A
WEAK LOW WAS NEAR KLSE WITH A FRONT SOUTHWEST INTO NORTHWEST IOWA
BEFORE DROPPING SOUTH THROUGH NEBRASKA. DEW POINTS WERE GENERALLY IN
THE 60S ACROSS THE MIDWEST WITH A TONGUE OF 70S MOVING NORTH INTO
SOUTHEAST KANSAS.
SHORT TERM...TONIGHT AND FRIDAY
THE QUESTION IS HOW WILL CONVECTION EVOLVE LATE THIS AFTERNOON AND
TONIGHT.
LATEST TRENDS INDICATE A RESPECTABLE CAP IS STILL IN PLACE ACROSS
MUCH OF THE CWFA EVIDENT BY THE LACK OF CU DEVELOPMENT. HOWEVER...
CU DEVELOP IS OCCURRING FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA
AND NORTHERN MISSOURI WHERE THE STRONGEST WAA IS OCCURRING. IF THE
OVERALL CAP ACROSS KANSAS/MISSOURI CAN MOVE A LITTLE FURTHER
NORTH...THE MCS THAT DEVELOPS TONIGHT WOULD MOVE RIGHT ACROSS THE
CWFA. GIVEN THE AMOUNT OF POTENTIAL ENERGY IN THE ATMOSPHERE...
SEVERE STORMS WILL BE POSSIBLE BEFORE THE INDIVIDUAL STORMS EVOLVE
INTO THE HEAVY RAIN MCS LATER THIS EVENING.
TRENDS FROM THE RAP MODEL USING THE MCS...HEAVY RAIN...AND LIFT
TOOLS ARE SUGGESTING CONVECTION DEVELOPING FROM NORTHEAST ILLINOIS
INTO THE SOUTHERN CWFA AND THEN WEST ACROSS SOUTHERN IOWA OR ALONG
THE IA/MO BORDER. IF CORRECT...THE SOUTHERN HALF OR SO OF THE CWFA
WOULD HAVE THE BEST CHANCE OF SEEING STORMS TONIGHT. PWATS ON THE
12Z DVN SOUNDING WERE 218 PERCENT OF NORMAL AND THE RAP TRENDS TAKE
PWATS ACROSS THE SOUTHERN CWFA TO ALMOST 2 INCHES OVERNIGHT. THUS
THE THREAT OF HEAVY RAIN IS VERY REAL. FLASH FLOOD GUIDANCE ACROSS
THE SOUTHERN HALF IS ROUGHLY 2 INCHES IN ONE HOUR.
CORFIDI VECTORS INDICATE STORMS SHOULD MOVE AT A RESPECTABLE PACE
EARLY ON BUT THE FORWARD PROPAGATING VECTORS INDICATE STORM MOVEMENT
WILL SLOW OVERNIGHT.
A FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHERN HALF OF THE CWFA WAS
CONSIDERED. HOWEVER...THE BACKWARD PROPAGATING VECTORS REALLY DO NOT
BECOME PERPENDICULAR OR OPPOSITE OF THE FORWARD VECTORS OVERNIGHT
SUGGESTING THERE MAY NOT BE MUCH IN THE WAY OF TRAINING. DEPENDING
UPON HOW STORMS EVOLVE THIS EVENING...HEADLINES FOR A FLASH FLOOD
WATCH MAY NEED TO BE REVISITED.
THE NORTHERN PART OF THE CWFA MAY NOT SEE MUCH IN THE WAY OF
CONVECTION UNTIL LATER THIS EVENING. THE CURRENT STORMS THAT ARE
DEVELOPING ALONG THE SOUTHWARD MOVING BOUNDARY SHOULD GENERALLY KEEP
MOVING EAST THROUGH SUNSET.
ASSUMING THE MCS DEVELOPS AND MOVES ACROSS THE SOUTHERN CWFA
TONIGHT...A DECAYING MCS WILL BE OVER THE CWFA DURING THE MORNING
HOURS. THE CS/CI SHIELD FROM THE MCS WILL SLOWLY DECAY DURING THE
DAY AND BOUNDARIES LEFT OVER FROM THE MCS WILL PROVIDE THE FOCUS FOR
NEW DEVELOPMENT DURING THE AFTERNOON HOURS. ..08..
LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY
THE VERY ACTIVE AND WET PATTERN SHOULD CONTINUE WITH HIGH CONFIDENCE
THROUGH EARLY MONDAY MORNING...BEFORE A MUCH COOLER REGIME TAKES
AFFECT ON ON THE REGION...WITH AN UPPER LOW DOMINATING THE
MIDWESTERN WEATHER.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE SURFACE FRONT SHOULD STALL
NEAR OUR WESTERN BORDER...MORE OR LESS BECOMING A BACKDOOR FRONTAL
BOUNDARY. TEMPERATURES MAY BE MUCH COOLER THAN FORECAST...BUT FOR
NOW THERE IS STRONG MODEL GUIDANCE SUGGESTING UPPER 60S NORTHEAST TO
AROUND 80 SOUTHWEST FOR SATURDAY AND SUNDAY. CLOUDS AND RAIN WILL
DETERMINE JUST HOW SHARP OF A CONTRAST WE SEE. WHILE LOW LEVELS WILL
BECOME LESS HIGH DEWPOINT PRONE...ATMOSPHERIC PWAT VALUES CONTINUE
TO RUN NEAR 200% OR HIGHER MUCH OF THE PERIOD THROUGH SUNDAY NIGHT.
ROUNDS OF RAIN AND THUNDERSTORMS ARE LIKELY WITH THE HIGHEST THREAT
AT NIGHT AND EARLY MORNINGS FRIDAY NIGHT...SATURDAY NIGHT AND SUNDAY
NIGHT. SYNOPTICALLY..SUNDAY AFTERNOON THROUGH SUNDAY NIGHT OFFER THE
MOST PREDICTABLY HIGH HEAVY RAIN THREAT...BUT ELEVATED STORMS MAY
CONTINUE TO TRAIN AT TIMES NOCTURNALLY LEADING TO NARROW EXCESSIVE
RAINFALLS FRIDAY AND SATURDAY NIGHTS. TIME WILL TELL...BUT OUR
CENTRAL AND WESTERN AREAS SEEM MOST AT RISK FOR THESE RAINS.
MONDAY LATE MORNING THROUGH THURSDAY APPEARS COOL...AND MAY SEE SOME
SPOTTY DIURNAL SHOWERS UNDER THE UPPER LOW. HOWEVER...WITH LOW PWAT
VALUES AND LITTLE CONVERGENCE...RAINFALL AMOUNT SHOULD BE
NEGLIGIBLE. WHILE COOLER THAN NOW...WE ARE TALKING ABOUT HIGHS IN
THE 60S AND LOWS IN THE 40S...WHICH IS AT LEAST SENSIBLY PLEASANT
WEATHER...AND A WELCOME RELIEF FROM THE RECENT HUMIDITY AND RAINS.
ERVIN
HYDROLOGY...
THE PAST WEEKS WORTH OF RAINFALL...WHICH AVERAGED 1 TO 3 INCHES HAS
MOISTENED DRY SOILS IN SOME LOCATIONS...WHILE SATURATING IT IN
OTHERS. FLASH FLOODING IS A THREAT FROM TRAINING STORMS.
AN ACTIVE WEATHER PATTERN IS EXPECTED OVER THE NEXT 4 DAYS WITH
SEVERAL CHANCES FOR RAIN THAT MAY BE HEAVY. THE IMPACTS OF RAIN ON
FLASH FLOODING WILL BE HIGHLY VARIABLE...BUT ARE POSSIBLE IN MOST OF
THE REGION. TRIBUTARY RIVER FLOODING IS A STRONG POSSIBILITY FRONT
THIS WET WEATHER PATTERN.
THE NEXT ROUND OF POTENTIALLY HEAVY RAIN WILL OCCUR TONIGHT INTO
EARLY FRIDAY MORNING. DEPENDING UPON RAINFALL AMOUNTS AND WHERE IT
FALLS...THERE IS A REASONABLY GOOD CHANCE OF MINOR FLOODING ON SOME
AREA RIVERS. SUBSEQUENT RAIN EVENTS STARTING FRIDAY NIGHT WILL
BECOME MORE IMPORTANT AND WILL INCREASE THE CHANCES FOR MORE
SIGNIFICANT RISES DEVELOPING ON AREA RIVERS. THE LOCATION FOR
HEAVIEST RAINFALL WHEN KNOWN...WILL LIKELY BE PLACED INTO A FLOOD
WATCH.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
LE
Hazardous weather outlook, May 3, 3:27 AM CST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT THU MAY 3 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CDT THU MAY 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ONE OR MORE EPISODES OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
WIDESPREAD TOTAL HEAVY RAINFALL AMOUNTS OF 1 TO LOCALLY OVER 2 INCHES
ARE LIKELY THAT MAY RESULT IN SIGNIFICANT WATER ISSUES AND EVENTUAL
RIVER FLOODING. THE STRONGEST STORMS MAY REACH SEVERE LEVELS WITH
STRAIGHT LINE WINDS OF 60 TO 70 MPH THE PRIMARY THREAT AND LARGE HAIL
THE SIZE OF QUARTERS THE SECONDARY THREAT.
THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...THE THREAT OF SEVERE STORMS WILL CONTINUE...ESPECIALLY
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK OVER THE ENTIRE AREA.
THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
SATURDAY THROUGH MONDAY...THUNDERSTORMS WILL BE POSSIBLE
THROUGHOUT. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL
BE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY WEST OF THE
MISSISSIPPI RIVER.
THERE WILL CONTINUE TO BE A THREAT OF FLASH FLOODING FROM LARGE
THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL FRIDAY THROUGH SUNDAY.
THE EXTENDED PERIOD OF RAIN AND POSSIBLE HEAVY RAINFALL MAY LEAD
TO RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
NICHOLS/SHEETS
In the hours before
Local storm report, May 3, 9:23 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1023 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST WALCOTT 41.59N 90.78W
05/03/2012 E70 MPH SCOTT IA NWS EMPLOYEE
60 TO 70 MPH WIND GUSTS. RETIRED NWS EMPLOYEE.
&&Local storm report, May 3, 9:27 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 3 ENE MUSCATINE 41.44N 91.03W
05/03/2012 MUSCATINE IA TRAINED SPOTTER
STREET FLOODING ON MULTIPLE STREETS IN MUSCATINE. MU79.
&&Local storm report, May 3, 9:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1029 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM FLASH FLOOD 1 ESE WASHINGTON 41.30N 91.68W
05/03/2012 WASHINGTON IA TRAINED SPOTTER
3.13 INCHES IN THE PAST 2 HOURS WITH STREET FLOODING IN
WASHINGTON.
&&Local storm report, May 3, 9:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HEAVY RAIN 1 ESE WASHINGTON 41.30N 91.68W
05/03/2012 M3.13 INCH WASHINGTON IA TRAINED SPOTTER
2 HOUR RAINFALL.
&&Local storm report, May 3, 10:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM FLASH FLOOD 3 NE MUSCATINE 41.45N 91.03W
05/03/2012 MUSCATINE IA TRAINED SPOTTER
2ND AVENUE NEAR LAKE PARK BLVD HAS ABOUT 2 FEET OF WATER
ON IT ON THE NORTHEAST SIDE OF MUSCATINE. PONDING OF
WATER EVERYWHERE. LO32.
&&Local storm report, May 3, 10:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND GST 1 W CAMBRIDGE 41.30N 90.20W
05/03/2012 E50 MPH HENRY IL TRAINED SPOTTER
&&Thunderstorm Wind, Henry
- When
- May 3, 10:30 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -90.040
The emergency manager reported several 2 to 4 inches in diameter branches down on the northwest wide of Galva.
Flash Flood, Bureau
- When
- May 3, 11:10 PM CST to May 4, 5:37 AM CST
- Where
- Bureau County, 5 mi NE of Providence to 5 mi SE of Providence
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.331, -89.532
A trained spotter reported severe flooding in the area; 800 North Avenue East is washed out near Tiskilwa, several other area roads have water running across them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 3 to 4, 20121 injured · $1.0 million · EF2 · 20 events
- Flash Flooding and Flooding in Michigan, May 3 to 4, 2012$8.2 million · 1.75 in hail · 26 events
- Hail and Damaging Wind in Wisconsin, May 3, 20121 death · 1 in hail · 3 events
- Flash Flooding and Hail in Michigan, May 3, 2012$1.4 million · 2 in hail · 26 events
- Hail in Nebraska, May 3, 2012$2.3 million · 2.75 in hail · 7 events
- Hail in New York, May 3, 2012$1.1 million · 2 in hail · 20 events
- Flash Flooding and Hail in Wisconsin, May 3, 20121 injured · $1.3 million · 0.88 in hail · 8 events
- Flash Flooding and Hail in Texas, May 3 to 7, 20121 injured · $20,000 · 2 in hail · 49 events
- Hail and Heavy Rain in Iowa, May 3 to 4, 2012$79,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in New York, May 3, 2012$120,000 · 1 in hail · 9 events
- Damaging Winds in Iowa, May 3, 2012$110,000 · 61 kt wind · 7 events
- Hail and Lightning Strike in Minnesota, May 3, 2012$100,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384050, 384049.